• Quote of the Day
    "For most people, transformation is slow. It happens without you realizing it."
    Marsha Linehan, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,968
Points
113
I have posted this sort of caution previously but felt it worth a thread of its own. Before starting to take any alternative supplement or remedy (herbal, natural, homeopathic, naturopathic, etc.), please bear in mind:

1. that most claims for these herbal remedies or supplements have never been confirmed in adequately controlled studies and 99% of the time when NIMH or a similar agency does an adequate study they find minimal or no benefits;

2. that many of these remedies can have potentially serious side effects including but not limited to serious allergic reactions;

3. that many of these remedies interact poorly with prescribed medications (e.g., St. John's Wort can weaken the effectiveness of birth control pills) and for this should never be taken without consulting your doctor;

4. that "health food supplements", "natural remedies", "herbal remedies", "homeopathic remedies", etc., are not regulated in the way that prescription and common over-the-counter medicines are, and in both the recent and more distant past there have been numerous reports of contaminants that have caused serious health-threatening problems such as liver damage or death

Bottom line: Always ask your doctor first!
 

Holly

Member
Joined
Apr 27, 2006
Messages
660
Points
16
Hi Everyone,
This is very important, we overlook the use of medicine with others meds, herbal and natural remedies! We have to remember sometimes we have medicine for a reason, we do not have to justify it. We have to be careful about how we use it, what we put in our bodies that mixes with our medicine!
Great advice Doc, it is very true!
Like the Doctor says:
Always ask your doctor first!! :)
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
I always tell myself that certain chemicals explode when mixed with other chemicals. I definitely do not wish to explode! :yikes:
 

Tabby

Member
Joined
Mar 3, 2006
Messages
4
Points
1
Hi

I have had experience with this happening - I was taking some herbal tablets to help my skin condition - and am also a great eater of fruit, love the stuff. I was having some odd reactions but not sure from what so went to the doc - it turned out that the proteins in te tablets were acting against the acid or something in the grapefruit I was eating - something t do with the acids in the fruit stripping the proteins - was confused by it but as soon as I stopped eating the grapefruit - well within a couple of weeks, i felt so much better and the tablets worked properly!
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,968
Points
113
Grapefruit (more specifically the juice of the grapefruit) is known to inhibit the effectiveness of several prescription medications as well. Pity. I like grapefruit juice.
 

Latest posts


Top Bottom